Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 165, NWS Norman, OK

April 26, 2012Dewey County, Major County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 26, 2012, 9:38 PM CDT for Dewey County, Major County, Woodward County, Oklahoma. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2012, 9:38 PM CDT (02:38 UTC)
Expired
Apr 26, 2012, 10:30 PM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Dewey County, OK, Major County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 111 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 9:50 PM CDTHAIL 14 W Mutual, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2760 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WUUS54 KOUN 270238
SVROUN

OKC043-093-153-270330-
/O.NEW.KOUN.SV.W.0165.120427T0238Z-120427T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
938 PM CDT THU APR 26 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DEWEY COUNTY IN  OKLAHOMA...
  WEST CENTRAL MAJOR COUNTY IN  OKLAHOMA...
  WOODWARD COUNTY IN  OKLAHOMA...

* UNTIL 1030 PM CDT

* AT 934 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
  VICI...MOVING NORTHEAST AT 30 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  MOORELAND...VICI...SHARON...MUTUAL...QUINLAN...CESTOS AND CHESTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3630 9878 3599 9925 3613 9938 3616 9938
      3616 9942 3623 9948 3659 9909
TIME...MOT...LOC 0234Z 230DEG 27KT 3619 9937 

$$
3 follow-up statements
655 
WWUS54 KOUN 270255
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
955 PM CDT THU APR 26 2012

OKC043-093-153-270330-
/O.CON.KOUN.SV.W.0165.000000T0000Z-120427T0330Z/
MAJOR OK-WOODWARD OK-DEWEY OK-
955 PM CDT THU APR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM 
CDT FOR WEST CENTRAL MAJOR...WOODWARD AND EXTREME NORTHWESTERN 
DEWEY COUNTIES...

AT 954 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
MUTUAL...MOVING NORTHEAST AT 35 MPH. 

LOCATIONS IMPACTED INCLUDE...
MOORELAND...SHARON...MUTUAL...QUINLAN...CESTOS AND CHESTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3630 9878 3613 9905 3608 9910 3607 9914
      3622 9938 3627 9943 3659 9909
TIME...MOT...LOC 0254Z 233DEG 29KT 3624 9917 

$$
023 
WWUS54 KOUN 270311
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1011 PM CDT THU APR 26 2012

OKC043-270340-
/O.CAN.KOUN.SV.W.0165.000000T0000Z-120427T0330Z/
DEWEY OK-
1011 PM CDT THU APR 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN DEWEY 
COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
MOVED OUT OF THE WARNED AREA. THE WARNING HAS BEEN CANCELLED. 

LAT...LON 3630 9878 3622 9891 3616 9899 3616 9906
      3623 9916 3633 9937 3659 9909
TIME...MOT...LOC 0310Z 235DEG 27KT 3630 9905 

$$

OKC093-153-270330-
/O.CON.KOUN.SV.W.0165.000000T0000Z-120427T0330Z/
MAJOR OK-WOODWARD OK-
1011 PM CDT THU APR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM 
CDT FOR WEST CENTRAL MAJOR AND WOODWARD COUNTIES...

AT 1009 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL 
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 
MILES NORTHEAST OF MUTUAL...MOVING NORTHEAST AT 30 MPH. 

LOCATIONS IMPACTED INCLUDE...
MOORELAND...QUINLAN AND CHESTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3630 9878 3622 9891 3616 9899 3616 9906
      3623 9916 3633 9937 3659 9909
TIME...MOT...LOC 0309Z 235DEG 27KT 3630 9905 

$$
018 
WWUS54 KOUN 270330
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1030 PM CDT THU APR 26 2012

OKC093-153-270340-
/O.EXP.KOUN.SV.W.0165.000000T0000Z-120427T0330Z/
MAJOR OK-WOODWARD OK-
1030 PM CDT THU APR 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MAJOR AND 
WOODWARD COUNTIES WILL EXPIRE AT 1030 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAD WEAKENED. THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3630 9878 3622 9891 3616 9899 3616 9906
      3623 9916 3633 9937 3659 9909
TIME...MOT...LOC 0329Z 230DEG 27KT 3630 9905 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 8:57 PM CDT, 41 minutes earlier.

Area forecast discussion, Apr 26, 8:57 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CDT THU APR 26 2012

.UPDATE...
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL AFFECT WESTERN
PORTIONS OF FA THIS EVENING. ADDITIONAL SHOWERS/STORMS WILL BE
POSSIBLE OVERNIGHT AS SHORTWAVE CURRENTLY OVER THE FOUR CORNERS
MOVES INTO THE CENTRAL/SOUTHERN PLAINS. OVERALL... FORECAST LOOKS
GOOD. MADE JUST SOME MINOR ADJUSTMENTS TO FEW GRIDS TO SHOW
CURRENT TRENDS.

MAXWELL
&&

.PREV DISCUSSION... /ISSUED 615 PM CDT THU APR 26 2012/

AVIATION...
MOIST LOW LEVEL EAST TO SOUTHEAST FLOW WILL CONTINUE THIS EVENING AS
SURFACE LOW STRENGTHENS IN ERN CO. EXPECT MVFR CIGS TO REDEVELOP
LATER TONIGHT IN MOST AREAS. THUNDERSTORMS OVER THE TX PANHANDLE
THIS EVENING MAY CLIP NW OK SITES LATER TONIGHT BEFORE LIFTING NORTH
OF THE AREA. AS SURFACE LOW MOVES INTO KANSAS VEERING LOW LEVEL FLOW
WILL BEGIN TO DIMINISH LOW CLOUDS FROM WEST TO EAST DURING THE DAY
FRIDAY.

PREV DISCUSSION... /ISSUED 258 PM CDT THU APR 26 2012/

DISCUSSION...
A MUGGY AND BREEZY DAY WILL CONTINUE ACROSS THE REGION TODAY AS
DEEP EAST TO SOUTHEAST FLOW PERSISTS AHEAD OF A DEEPENING LEE
TROUGH OVER COLORADO AND NORTH TEXAS. AS AN UPPER WAVE LIFTS
ACROSS THIS REGION...AMPLE INSTABILITY AND FAVORABLE SHEAR WILL
LEAD TO ORGANIZED THUNDERSTORM DEVELOPMENT. MOST OF THIS ACTIVITY
WILL REMAIN WEST OF THE FA...BUT A FEW STORMS COULD MAKE IT INTO
NORTHWEST OKLAHOMA LATE THIS EVENING. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...BUT ONE OR TWO SEVERE HAIL/WIND REPORTS IS NOT OUT
OF THE QUESTION.

THE SHORTWAVE WILL CONTINUE TO LIFT NORTH OF THE AREA THROUGH
TOMORROW NIGHT WITH THUNDERSTORM CHANCES MAINLY ACROSS NORTHERN
AND CENTRAL OKLAHOMA. INSTABILITY AND SHEAR WILL AGAIN FAVOR
SEVERE THUNDERSTORM DEVELOPMENT LATE IN THE AFTERNOON...BUT
CAPPING WILL LIKELY PREVENT WIDESPREAD SEVERE STORMS...AND HAIL
AND DAMAGING WINDS WILL REMAIN THE MOST NOTED THREATS. IN ADDITION
TO THE THUNDERSTORM THREAT...FIRE WEATHER CONCERNS WILL INCREASE
AS A DRYLINE MIXES EASTWARD INTO CENTRAL AND SOUTHERN OKLAHOMA.
THIS WILL RESULT IN VERY WARM CONDITIONS AND LOW RELATIVE
HUMIDITIES ACROSS WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA. THIS
COMBINED WITH GUSTY SOUTHWEST WINDS WILL YIELD ELEVATED WILDFIRE
POTENTIAL. FOR NOW...WILL HOLD OFF ON RED FLAG HEADLINES AS WINDS
LOOK SOMEWHAT MARGINAL FOR WARM SEASON CRITERIA. HOWEVER...A WATCH
OR WARNING MAY BE NEEDED PENDING FUTURE MODEL RUNS.

AS THE PRIMARY WAVE LIFTS NORTHEAST...A BROAD UPPER LOW OVER THE
NRN ROCKIES WILL MOVE EASTWARD AND A COLD FRONT WILL STALL ACROSS
PARTS OF SOUTHERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS.
THE FRONT WILL SLOWLY LIFT NORTHWARD AS A WARM FRONT THROUGH THE
WEEKEND. THIS WILL INDUCE A FAVORABLE AREA OF ISENTROPIC
LIFT...ENOUGH TO PRODUCE SCATTERED SHOWERS AND EVEN THUNDERSTORMS
GIVEN THE PRESENCE OF FAVORABLE ELEVATED INSTABILITY. THIS FRONT
WILL NOT ONLY BRING INCREASED RAIN CHANCES TO MUCH OF OKLAHOMA AND
PARTS OF TEXAS...BUT ALSO KEEP TEMPERATURES AT OR BELOW NORMAL FOR
THIS TIME OF YEAR.

AS WE HEAD INTO THE COMING WEEK...BROAD WEST TO SOUTHWEST FLOW
ALOFT COMBINED WITH AMPLE SURFACE MOISTURE AND AREAS OF SURFACE
LOW PRESSURE WILL CONTINUE TO SUPPORT LOW END RAIN CHANCES. THE
OCCURRENCE OF ANY SUBSTANTIAL RAINFALL WILL RELY HEAVILY ON SUBTLE
FEATURES BOTH ALOFT AND AT THE SURFACE...THUS WILL KEEP EXTENDED
FORECAST INTACT. TEMPERATURES WILL WARM EACH DAY INTO THE LOW TO
MID 80S THROUGH THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  85  60  76 /  20  10  10  20
HOBART OK         64  89  54  75 /  10  10  10  10
WICHITA FALLS TX  67  98  64  81 /  10  10  10  20
GAGE OK           60  84  50  73 /  30  10  10  10
PONCA CITY OK     64  84  57  74 /  30  20  20  10
DURANT OK         64  83  67  77 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/02
Hazardous weather outlook, Apr 26, 9:00 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT THU APR 26 2012

OKZ004>048-050>052-TXZ083>090-271015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
900 PM CDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY ACROSS
PARTS OF NORTHERN AND WESTERN OKLAHOMA.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WHICH DEVELOPED OVER THE TEXAS
PANHANDLE DURING THE LATE AFTERNOON HAVE MOVED INTO PARTS OF
NORTHWEST OKLAHOMA THIS EVENING. MEANWHILE...A STATIONARY FRONT...
LOCATED ACROSS NORTHERN OKLAHOMA...WILL GRADUALLY LIFT TO THE NORTH
LATER TONIGHT...AS SURFACE LOW PRESSURE DEEPENS ACROSS EASTERN
COLORADO WITH THE APPROACH OF AN UPPER LEVEL STORM FROM THE
SOUTHWEST. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS PARTS OF NORTHERN OKLAHOMA OVERNIGHT AS THE UPPER LEVEL
DISTURBANCE LIFTS NORTHEASTWARD INTO THE CENTRAL PLAINS AND THE
SURFACE FRONT LIFTS NORTHWARD. A FEW STRONG TO MARGINALLY SEVERE
STORMS WILL BE POSSIBLE...MAINLY IN NORTHWEST OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM OUTLOOK...
A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE FROM FRIDAY THROUGH
SATURDAY ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME. RAIN AND THUNDERSTORM CHANCES WILL THEN INCREASE LATE
THIS WEEKEND THROUGH EARLY NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM FRIDAY.

In the hours before

Special weather statement, Apr 26, 9:24 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
924 PM CDT THU APR 26 2012

OKZ009-010-014-015-270300-
ROGER MILLS OK-WOODWARD OK-DEWEY OK-ELLIS OK-
924 PM CDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROGER MILLS...
SOUTHERN WOODWARD...DEWEY AND SOUTHEASTERN ELLIS COUNTIES UNTIL
1000 PM CDT...

AT 919 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CAMARGO...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
VICI...CAMARGO AND CESTOS.

LAT...LON 3625 9919 3605 9898 3588 9933 3602 9948
TIME...MOT...LOC 0219Z 230DEG 27KT 3598 9937

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:24 PM CDTSpecial Weather StatementOUNDewey36 min
Apr 27, 4:06 AM CDTWind AdvisoryOUNAlfalfa, Ellis, Garfield, Grant, Harper, Major and 2 more15 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.